Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 12702

Case report
Table of Contents - Year : 2017 | Month : May | Volume : 11 | Issue : 5 | Page : OD12 - OD13

Insulin (Technique) Induced Hypoglycaemia OD12-OD13

Adlyne Reena Asirvatham, Shriraam Mahadevan, Balasubramaniam Sathish Kumar, Srinivas Devaganipalli Nrusimha, Thiagarajan Radhakrishnan Vadivel

Dr. Shriraam Mahadevan,
Associate Professor, Department of Endocrinology, Diabetes and Metabolism, Sri Ramachandra Medical College,
Chennai-600116, Tamil Nadu, India.

The most common side effect of insulin therapy is hypoglycaemia apart from weight gain. It occurs commonly due to insulin overdose, faulty injection site, technique and meal-insulin mismatch. In lean individuals even the needle size can be a contributing factor to hypoglycaemia. Here we report a case who presented with recurrent episodes of hypoglycaemia due to a combination of wrong insulin site, technique as well as needle size. On examination, he was found to have spotted dermopathy on his forearms (insulin injection site) which was consistent with intradermal insulin administration. Recently, insulin infusion through intradermal route has been found to reach the systemic circulation faster than even the conventional subcutaneous injection. This case emphasizes that hypoglycaemias can occur due to less common causes. It warrants a good clinical examination and patient education.